MAUDE Adverse Event Report: STRYKER TRAUMA KIEL REDUCTION SPOON T2 FEMUR Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL REDUCTION SPOON T2 FEMUR Ø9 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 18060125
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed, any additional information will be reported in a supplemental report.
 
Event or Problem Description
Primary procedure, right distal tibial nail implant on a right total knee patient.It was reported that patient had a distal anterior fracture of the right tibia (cause of fracture unknown), and the surgeon was performing a reduction.As reported, surgeon used "universal rod and finger tool (aka reduction spoon).Ringed up to 9/12 in the tibia.When putting finger tool distally to get reduction, something dislodged.Surgeon used slotted mallet but was not getting the device down.When pulling the device back out a piece of the finger tool broke off 10mm up from the threaded portion (threaded portion remained in universal rod), and the remainder of the finger tool remained in the tibia".Surgeon removed the remainder of the device by removing it through the fracture site distally.Surgical delay of 30-45 minutes was reported with a total tourniquet time of 2 to 2 1/2 hours.The surgeon told the rep he wants to know why this happened.
 
Additional Manufacturer Narrative
The reported event that reduction spoon t2 femur ø9 mm was alleged of k-270 (instruments - broken, deformed, worn or scratched) could be confirmed, since the device was returned for evaluation matches the alleged failure mode.The returned product shows signs of extensive usage.The threaded portion on the rear end of the product is indeed broken.The threads around the region where the fracture occurred is highly damaged.Such a damage is caused due to extensive usage leading to wear and tear of the product.Thus based on investigation, root cause can be attributed to a user related issue.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that only use an instrument for its intended purpose.Improper use of instruments might lead to loss in function or usage.Always treat the instrument carefully to avoid surface damage or alterations to the instrument geometry.The design of the instrument must not be modified in any way.The stryker "instructions for cleaning, sterilization, inspection and maintenance" (literature number l24002000) help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.Before the surgical procedure, ensure that all components prepared for the procedure function correctly with each other.During the procedure, repeatedly check that the connections between the instruments or between implants and instruments required for the precise positioning and fixing are secure¿ the cleaning and sterilization guide states that ¿stryker trauma & extremities typically does not specify the maximum number of uses appropriate for re-usable medical devices.The useful life of these devices depends on many factors including the method and duration of each use, and the handling between uses.¿ it also mentions that ¿for devices that may be impacted check that the device is not damaged to the extent that it malfunctions or that burrs have been produced that could damage tissues or surgical gloves.¿ and that ¿careful inspection and functional test of the device before use is the best method of determining the end of serviceable life for the medical device.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
REDUCTION SPOON T2 FEMUR Ø9 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7546120
Report Number0009610622-2018-00216
Device Sequence Number1813285
Product Code LXH
UDI-Device Identifier04546540196040
UDI-Public04546540196040
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number18060125
Device Lot NumberK806522
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/20/2018
Initial Date Received by Manufacturer 04/30/2018
Supplement Date Received by Manufacturer10/18/2018
Initial Report FDA Received Date05/25/2018
Supplement Report FDA Received Date11/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age69 YR